The Turkish Journal of Pediatrics 2016 , Vol 58 , Num 3
Severe theophylline poisoning treated with continuous venovenous hemodialysis in a child
Ayhan Yaman 1 ,Tanıl Kendirli 1 ,Çağlar Ödek 1 ,Ebru Azapağası 1 ,Hatice Erkol 2 ,İbrahim Etem Pişkin 3 ,Serap Teber-Tıraş 4 ,Fatoş Yalçınkaya 5
1 Divisions of Pediatric Intensive Care, Ankara University Faculty of Medicine; Ankara, Turkey
2 Department of Pediatrics, Ankara University Faculty of Medicine; Ankara, Turkey
3 Department of Pediatrics, Bülent Ecevit University Faculty of Medicine, Zonguldak, Turkey
4 Divisions of Pediatric Neurology, Ankara University Faculty of Medicine; Ankara, Turkey
5 Divisions of Pediatric Nephrology, Ankara University Faculty of Medicine; Ankara, Turkey
Theophylline poisoning generally occurs due to acute high dose intake as well as chronic intake of the medication. Toxicity symptoms can be seen with a plasma concentration of theophylline over 20 μg/ml. The consequences of theophylline toxicity include metabolic disturbances (hypokalemia, hyperglycemia, and metabolic acidosis), nausea, vomiting, and in severe cases seizures, cardiac arrhythmias, and death. Theophylline poisoning in children is rarely described in the literature. A 3-year-old girl was referred from another hospital to our pediatric intensive care unit (PICU) due to prolonged refractory status epilepticus and respiratory failure linked with severe theophylline poisoning. The patient was admitted to our PICU 24 hours after the patient took theophylline. The referring center could not measure the serum theophylline level. The patient’s first serum theophylline level that was checked at admission was 54 μg/ml. We started continuous venovenous hemodialysis (CVVHD) 3 hours after PICU admission and the patient’s theophylline level successfully decreased within 9 hours. The patient was discharged at the 40th day of admission from our hospital with severe neurological disability. In conclusion, severe theophylline poisoning may be seen in children. We must consider CVVHD in critically ill children with severe theophylline poisoning. Keywords : theophylline poisoning, seizures, pediatric intensive care unit, continuous venovenous hemodialysis, children
Copyright © 2016 turkishjournalpediatrics.org